MEDICATION: Paradoxical side effect of anti-anxiety drugs

Even for people with debilitating anxiety, choosing to turn to medication to help control it can be a big deal. Prescription medications can help a lot, but they can also have side effects that you might find disconcerting. Benzodiazepines are one of the most common types of anti-anxiety drugs, and they can cause side effects like drowsiness, dizziness, confusion, and memory problems. These side effects are pretty well known, and if you're prescribed an anti-anxiety medication like Valium or Xanax you'll probably be told of them--in fact, they might be right on the bottle. For many people, these side effects aren't bothersome enough to outweigh the help the medications can be in preventing or treating an anxiety attack.

But anti-anxiety medications can also have paradoxical side effects that many people don't know about. These side effects can actually make you more anxious or excited. If you're taking a medication to help you control your anxiety, it can be very frightening if you start feeling more anxious. You might not realize what's going on, and it can be very unsettling. If you're taking or thinking of taking an anti-anxiety medication, you should be aware of these paradoxical symptoms. They're most common in the elderly, children, and people with developmental disabilities. They probably won't happen to you, but if they do you'll be prepared and know to contact your doctor about the medication side effects. Don't worry--you aren't going crazy!

Paradoxical symptoms:

  • Irritability
  • Agitation
  • Increased anxiety
  • Hostility
  • Aggressive or impulsive behavior
  • Mania
  • Hallucinations
Taxonomy upgrade extras: 

Comments

Jai1987's picture

Thankyou so much for sharing this information. I can relate to some of those. Especially after taking Vallium for as long as I have been.

Cheers :)

Jai ~ 1987

eremite's picture

My husband,I think, is having paradoxical side effects from xanax. When I first was with him, I don't remember him being so aggressive...However, when I first new him, he was on Klonopin. Perhaps he becomes this way once he's in a committed relationship. I've wondered that too. But he doesn't just get aggressive with me. I'm not sure but I think it began when he started xanax. I don't see him asking the doctor for help with it either which might be partly due to the fact that his memory is so messed up. He is a seizure risk and he has been hospitalized when he runs out of Xanax because of seizures. He and I share the same doctor and I am tempted to inform the doctor of these episodes with a letter or something. We have our appointment together and because of how he gets, I am afraid to bring it up to the doctor in front of my husband. He's gotten violent with me and these episodes seem to coincide with his doses. I've asked him to consider this as a problem. He just gets mad when I say something like that. I've asked him to seek help and to TELL a doctor these things are happening, but he doesn't. What can I do?

Login or Register

You are visiting Support Groups as an anonymous user.

Please consider joining our community and gain access to additional features by

registering or logging into your account